What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 1, 10:36 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 1, 10:36 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1136 AM CDT Sat Jul 1 2023
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 1050 AM CDT Sat Jul 1 2023
Scattered showers and thunderstorms are continuing to develop over
western Tennessee and move east through westerly to southwesterly
flow. Some of these storms have been severe. This is all forming
along a boundary and associated weak shortwave trough axis that is
rotating around a meso-high centered over central and southern
Alabama and Lousiana. Temperatures with clear skies earlier this
morning have climbed into the upper 80s to around 90 degrees in
northwestern Alabama. Further east, temperatures are in the mid to
upper 80s. Some mixing earlier this morning made things a bit more
bearable east of the I-65 corridor. However, as this shortwave
moves further east across central Tennessee and northern Alabama
over the next 2 to 4 hours, expect shower and thunderstorm
activity to develop over the area and excessive heat to develop.
A very unstable airmass is in place ahead of this shortwave.
MUCAPE and SBCAPE between 3000 and 5000 J/KG is building ahead of
it. Mid level lapse rates are very steep around 7.5 degrees/km,
which should aid in strong to severe hail development. Plenty of
dry air aloft should aid with good low level moisture in
microburst potential in producing strong to severe microbursts as
well.
An excessive Heat Warning still looks good based on the high
dewpoints expected ahead of the shortwave and high in the mid to
upper 90s near and west of the I-65 border. Further east, lower
high temperatures and slightly lower dewpoints will keep heat
indices a bit lower, but still reaching heat advisory criteria of
105 to 109 degrees.
&&
.SHORT TERM...
(Tonight through Monday)
Issued at 330 AM CDT Sat Jul 1 2023
On Sunday, the ridge will be shunted farther to the south as a
trough makes headway into the OH Valley and Grt Lakes regions.
Increasing synoptic scale lift will support more organized and
potentially widespread convection in the TN Valley region, but
there continues to be uncertainty with regards to exact placement
and timing for convection. Steep low-lvl lapse rates and
inverted-V soundings on Sunday, along with high PWs (>1.7 in)
suggest a threat for strong outflow winds with thunderstorms. It
does appear that once again, convection may be delayed
sufficiently late for temp rises in the presence of lingering high
TDs to generate heat indices above 105 F in many areas. Thus, a
Heat Advisory has been issued for the entire forecast area for
Sunday.
Given the prospects for a stalled sfc front near and probably just
to the north of the area, along with continuing short waves
transiting eastward across the area, Monday may offer generally
cloudier/showery weather. POPs around 50-60% were included for all
areas for the afternoon period.
&&
.LONG TERM...
(Tuesday night through Friday)
Issued at 330 AM CDT Sat Jul 1 2023
Unsettled weather should continue for the greater part of the
Independence Day work week, as a more zonal upper flow becomes
established over the SE Lower-48. A very moist lower atmosphere
however will remain, with forecast dewpoints remaining in the lower
to at times mid 70s through the latter portion of the new week.
This moisture and associated precipitable water amounts ranging in
the 1.5 to 2.1 inches (especially the mid and latter half of the
week). This moisture plus daytime heating produced instability
will result in scattered (~25-55%) to numerous (~55-75%) shower
and thunderstorm chances, especially each afternoon and early
evening.
The amount of moisture in the low/mid atmosphere as seen in forecast
soundings would suggest more clouds than sun for much of the period.
Despite that, some sun should break through in the morning to early
afternoon and help raise high temperatures into the lower 90s for the
Tue/Thu time frame. For July 4th, the best time for shower and
thunderstorm activity should be in the afternoon and early evening.
Highs should rise to seasonably warm levels into the lower 90s. Rain
chances should diminish in the evening with a loss of heating and a
more stable environment, with lows by daybreak Wednesday into the
lower 70s. A similar forecast is expected for Wed and Thu with highs
into the lower 90s, with numerous showers/storms in the afternoon to
early evening.
&&
.AVIATION...
(18Z TAFS)
Issued at 1135 AM CDT Sat Jul 1 2023
VFR conditions will be the predominant flight category through the
period. However, medium chances (30-50%) for storms will exist
this afternoon and have added a TEMPO between 18-22z at both sites
to account for this. AWWs and amendments will be possible during
this window -- and potentially into the evening hours. Storms will
wane overnight with a few bands of mid/high clouds lingering
across the region.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT this evening for
ALZ001>007-016.
Heat Advisory from 8 PM this evening to 8 PM CDT Sunday for
ALZ001>007-016.
Heat Advisory until 8 PM CDT Sunday for ALZ008>010.
TN...Excessive Heat Warning until 8 PM CDT this evening for TNZ076-
096.
Heat Advisory from 8 PM this evening to 8 PM CDT Sunday for
TNZ076-096.
Heat Advisory until 8 PM CDT Sunday for TNZ097.
&&
NEAR TERM...KTW
SHORT TERM....KDW
LONG TERM....RSB
AVIATION...AMP.24In the hours before
Special weather statement, Jul 1, 11:34 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1234 PM CDT Sat Jul 1 2023
ALZ001-005-011815-
Lauderdale AL-Limestone AL-
1234 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of north central
Limestone and eastern Lauderdale Counties through 115 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington, Lester, Leggtown and Holland Gin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Alabama.
&&
LAT...LON 3499 8686 3494 8685 3496 8737 3500 8738
TIME...MOT...LOC 1734Z 261DEG 11KT 3501 8730
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Jul 1, 11:40 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1240 PM CDT Sat Jul 1 2023
TNZ096-011815-
Lincoln TN-
1240 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southwestern Lincoln
County through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 14 miles southwest of Fayetteville, moving northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Lincoln, Dellrose, Belleview, Cash Point, Skinem,
Molino, Coldwater, Blanche and Harms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.
&&
LAT...LON 3501 8641 3499 8654 3499 8683 3513 8683
3523 8657
TIME...MOT...LOC 1740Z 247DEG 23KT 3503 8679
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Jul 1, 11:52 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1252 PM CDT Sat Jul 1 2023
ALZ001-002-011830-
Lauderdale AL-Colbert AL-
1252 PM CDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of western Lauderdale
and central Colbert Counties through 130 PM CDT...
At 1251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to near Iuka. Movement was
east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian,
Underwood-Petersville, Waterloo, Northwest Alabama Regional Airport
and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.
&&
LAT...LON 3501 8816 3500 8758 3463 8761 3476 8811
3489 8810 3491 8814 3494 8817
TIME...MOT...LOC 1751Z 286DEG 20KT 3507 8808 3484 8811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Jul 1, 12:01 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
101 PM CDT Sat Jul 1 2023
ALZ005-006-TNZ076-096-011845-
Madison AL-Limestone AL-Moore TN-Lincoln TN-
101 PM CDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of northwestern Madison,
northeastern Limestone, Moore and Lincoln Counties through 145 PM
CDT...
At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to 9 miles east of Pulaski to 15
miles west of Ardmore. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Lynchburg, Ardmore, Petersburg, Lester, Elkwood,
Howell, Mimosa, Holland Gin and Leggtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.
&&
LAT...LON 3541 8625 3539 8628 3539 8625 3516 8638
3493 8666 3496 8721 3500 8721 3499 8684
3526 8683 3525 8675 3531 8668 3533 8660
3537 8659 3535 8654 3536 8649 3533 8646
3532 8642 3535 8641 3536 8633 3541 8629
TIME...MOT...LOC 1801Z 266DEG 18KT 3548 8673 3519 8686 3504 8710
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KTWSpecial weather statement, Jul 1, 12:05 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
105 PM CDT Sat Jul 1 2023
ALZ007-008-016-011830-
Marshall AL-Morgan AL-Cullman AL-
105 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of west central
Marshall, northeastern Cullman and southeastern Morgan Counties
through 130 PM CDT...
At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arab, moving southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arab, Morgan City, Baileyton, Eddy, Ryan Crossroads, Joppa and
Hulaco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3440 8670 3450 8656 3430 8641 3423 8667
TIME...MOT...LOC 1805Z 316DEG 5KT 3435 8660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KTWSpecial weather statement, Jul 1, 12:06 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
106 PM CDT Sat Jul 1 2023
ALZ006-008-011830-
Marshall AL-Madison AL-
106 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northwestern
Marshall and southeastern Madison Counties through 130 PM CDT...
At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 13 miles southeast of Redstone Arsenal, moving
north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Gurley,
Farley, Hampton Cove and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3453 8656 3454 8655 3456 8655 3458 8657
3458 8660 3465 8664 3474 8638 3448 8634
3443 8649
TIME...MOT...LOC 1806Z 161DEG 16KT 3452 8646
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTW